Medication Safety Articles


National Poison Prevention Week is being celebrated on March 20-26. The week is nationally designated to high-light the dangers of poisonings and how to prevent them. Every year in the US, more than one million children under the age of 5 are exposed to poisons. These poisons include medicines and other chemicals used inside and outside the home.

Every time you fill your prescription at the pharmacy you should receive written information about the medication you are taking. This information is called Consumer Medication Information (CMI) and is written by drug information companies and provided by the pharmacies that use their services. Pharmacies sometimes modify this information to make it shorter and easier to read. The Food and Drug Administration (FDA) does not currently approve or review CMI. Pharmacies typically provide CMI with every prescription that they fill.

A doctor prescribed doxepin (Sinequan) 50 mg daily for a young man with depression. This medicine is available in a 50 mg capsule. But the pharmacy where the man had the prescription filled carried only 10 mg and 100 mg capsules. The lower dose (10 mg) is normally used to treat patients with chronic itching. A higher dose (50 mg or more) is the usual dose to treat depression.

Products known as Miracle Mineral Solution, Miracle Mineral Supplement, and MMS (Figure 1) have been reported to cause life-threatening reactions and should not be used. The Food and Drug Administration (FDA) first warned consumers in July 2010 about the product. However, it is still being sold on the Internet by a number of distributors. These distributors claim MMS can be used to treat multiple diseases including colds, acne, cancer, HIV/AIDS, hepatitis, H1N1 flu virus, and more. However, FDA is not aware of any research proving the product is effective against these diseases. So, FDA is advising consumers to stop using the product immediately, particularly since it causes serious side effects. 

Most people recognize that accidental poisonings in children are a daily occurrence in the US. But you may be surprised to learn one common source of these poisonings: grandparents’ medications! A scientific study conducted at the Long Island Poison Center1 found that about two of every 10 medicine poisonings in children involved grandparents’ medications. Most of these poisonings, caused by what the study participants called the “Granny Syndrome,” involved grandparents’ medicines that had been left on a table or countertop, on low shelves, or in grandmothers’ purses.

A recent news report about a woman who accidentally glued one of her eyes shut when she mistook Super Glue (cyanoacrylate adhesive) for her eye drops is a reminder that the potential for this mix-up is real. The Associated Press reported that a woman who had cataract surgery a year ago was reaching for what she thought was one of her half-dozen eye medications but picked up a nearby super glue container in error. A burning sensation immediately indicated that something was seriously wrong, so she went to the hospital where doctors worked on getting her eye open.

Kaopectate is a medicine used to stop diarrhea. It contains bismuth subsalicylate. This is the same ingredient found in Pepto-Bismol, another medicine used for diarrhea and upset stomach.

Coming up with a name for a new medication isn’t as easy as one might think. Not only are drug makers looking for names that scream ‘take me’ and fix what ails you to consumers, the name also needs to stick in your doctor’s mind.

Many of us have hectic schedules and we sometimes struggle to get a good night’s rest. In fact, it is estimated that 40 million Americans suffer from chronic insomnia (sleeplessness) and an additional 20 million experience episodic insomnia. During these times, we commonly turn to sleep medicines.

Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work